Thursday, October 23, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone.Try it today!

Wednesday, May 12, 2010 Marcia, Community Member, asks

Q: Can lexapro increase your weight? I have 5 months on it, and put on 6 Kg

Answer This
Answers (2)
Judy, Community Member
5/12/10 1:33pm

Hi, Marcia.  Lexapro isn't one of the antidepressants that is real notorious for causing weight gain, but that doesn't mean it couldn't happen.  Depression itself can cause some people to gain weight because they become less active, might eat out of need for comfort, etc.  You should probably talk about this with your doctor, at any rate, to see if that's what it is or if you need a little more time to know.

 

Good luck.  I know it's disappointing when something that's supposed to help you has an unwanted side effect, but maybe it's from something else.

Reply
Donna-1, Community Member
5/12/10 1:44pm

What Judy said is right.

 

I have also heard an expert say that when you are depressed, you can lose your appetite, lose the comfort that food can provide.  So when an antidepressant begins to lighten your mood, your interest in food also rekindles and because of that, you may eat more and gain weight.  But believe me, I know from experience that many medications wreak havoc with weight control.  It could be the Lexapro.  Have you looked up the "prescribing information" on Lexapro?  It should show a list of side effects ranging from "frequent" to "infrequent" and "rare."  If an increased appetite or weight gain is listed there, then I would assume it IS the culprit.  If it is working for you, then try to stick with the Lexapro.  But there are many other antidepressants out there (you may have tried a few) if the weight becomes an issue.

 

Best wishes to you.

 

Donna

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Marcia, Community Member— Last Modified: 12/25/10, First Published: 05/12/10